Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 155, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 29, 1998, 3:46 PM CDT for Mobile County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 1998, 3:46 PM CDT (20:46 UTC)
- Expired
- May 29, 1998, 4:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2463 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 292046 RRA SVRMOB ALC097-292200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 346 PM CDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 445 PM CDT * AT 338 PM CDT... A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED 15 MILES WEST OF MOBILE... AS INDICATED BY DOPPLER RADAR... MOVING EAST NORTHEAST 5 MPH. * THESE THUNDERSTORMS WILL SPREAD EASTWARD INTO THE MOBILE METRO AREA DURING THE NEXT HOUR OR SO. STRONG WINDS AND BRIEFLY HEAVY DOWNPOURS ARE LIKELY...AND HAIL IS ALSO POSSIBLE. MOTORISTS SHOULD BE PREPARED FOR STREET FLOODING IN THE AREAS OF HEAVIER RAINFALL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 29, 2:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT FRI MAY 29 1998 MDLS HAVE FA IN WEAKNESS(TROF) THROUGH THE WEEKEND WITH H5 SYSTEM WEDGED IN BETWEEN H5 HIGHS. SOME DIFFERENCE IN PLACEMENT OF LOWS BUT ALL ARE SIMILIAR...THIS WILL KEEP ATMOSPHERE VERY UNSTABLE BUT SHEAR WILL BE WEAK IN TROPICAL AIR MASS SO WOULD ONLY EXPECT PULSE TYPE STORMS OCNLY PRODUCING SOME HAIL SINCE H5 TEMPS NOT VERY COLD IN WARM CORE LOW. UPPER LOW WILL BE OVER NRN GULF BY SAT AND FLOW(SFC AND ALFT) WILL BE SOUTHERLY BUT LIGHT KEEPING TROPICAL AIR IN PLACE AND A REPEAT PERFORMANCE FOR SATURDAY. TSTMS THIS AFTERNOON WILL CONTINUE TO KEEP DEVELOPING ALONG SEA BREEZE BNDRY AND OUTFLOW FROM CLUSTER OVER SE MS/SW AL...DECRESING LATE THIS EVENING. BY SUNDAY H5 SYSTEM IS A BIT MORE TO THE EAST AND 1000-H5 MRH BEGINS TO DECREASE. AGREE WITH AVN FAN WHICH HAS THE HIGHER POPS AND COOLER MAXES TEMPS FOR SATURDAY. LOCALIZED FLOODING CUD BE A PROBLEM EARLY THIS EVNING AND AGAIN SATURDAY MORNING AS STORMS ARE SLOW MOVING BUT FFG VALUES ARE STILL HIGH OVER CWA. OVER THE COASTAL WATERS...WITH HIGH PRES RIDGE CONTINUING N OF MARINE AREA AND WEAK LOW OVER CNTRL/WRN GULF...GENERAL E/SE WINDFLOW OF 10 TO 15 KT WILL CONTINUE. SEAS 2 TO 3FT...A LIGHT CHOP ON PROTECTED WATERS. SCATTERED SHRA/TSRA MORE NUMEROUS IN THE EARLY MORNING. MOB 73/86/71/89 5632 PNS 74/86/72/88 4642 DTS 75/85/75/85 4642 EVR 70/89/69/92 5532 11
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.